Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Columbia, SC

April 19, 20135 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2013, 3:55 PM EDT for 5 counties in South Carolina. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2013, 3:55 PM EDT (19:55 UTC)
Expired
Apr 19, 2013, 4:30 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 62 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:02 PM EDTTSTM WND DMG4 Wsw Blythewood, SCHIGHWAY PATROL REPORTED TREES DOWN ON BLYTHEWOOD ROAD AT US 321.
Apr 19, 4:25 PM EDTTSTM WND DMG3 Ne Elgin, SCLYNCHES RIVER ELECTRIC COOP REPORTED TREES DOWN ON LINES.
Apr 19, 4:34 PM EDTHAIL 0.88Pageland, SCNICKEL SIZE HAIL REPORTED AT THE INTERSECTION OF EAST PAGELAND HWY AND SC 151.
Apr 19, 4:40 PM EDTTSTM WND DMG1 N Pageland, SCDISPATCH REPORTED A COUPLE OF TREES DOWN ON JUNIPER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 12:37 PM EDTSevere Thunderstorm WatchSPC6 hr
Apr 19, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS52 KCAE 191955
SVRCAE
SCC025-039-055-057-079-192030-
/O.NEW.KCAE.SV.W.0023.130419T1955Z-130419T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT FRI APR 19 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHESTERFIELD COUNTY  
  FAIRFIELD COUNTY 
  NORTHWESTERN KERSHAW COUNTY 
  LANCASTER COUNTY 
  NORTHERN RICHLAND COUNTY 

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMD CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED NORTHERN RICHLAND...
  FAIRFIELD... AND LANCASTERS COUNTIES MOVING NORTHEASTAT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO...ST.
  ANDREWS...PAGELAND...LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS...
  ELGIN AND DENTSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3400 8105 3402 8109 3445 8141 3457 8121
      3455 8088 3464 8090 3470 8086 3476 8088
      3483 8078 3481 8003
TIME...MOT...LOC 1953Z 226DEG 43KT 3453 8077

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:58 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 19, 1:58 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT FRI APR 19 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON INTO
EARLY SATURDAY...PROVIDING SHOWERS AND THUNDERSTORMS. COOL HIGH
PRESSURE WILL BUILD IN BEHIND THE FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH FROM GREAT LAKES TO LOWER MISSISSIPPI VALLEY SHIFTING
EAST. ALTHOUGH STRONGEST DYNAMICS WILL BE NORTH OF SOUTH
CAROLINA...SYNOPTIC LIFT/INSTABILITY RESULTING FROM DIABATIC HEATING
AND CONVERGENCE ALONG APPROACHING FRONT SUFFICIENT FOR ORGANIZED
SEVERE WEATHER...

STRONG COLD FRONT EXTENDING FROM UPSTATE SOUTH CAROLINA SOUTHWEST
ACROSS CENTRAL GEORGIA AT 17Z. AIR MASS ACROSS CENTRAL SOUTH
CAROLINA/CSRA GEORGIA MODERATELY UNSTABLE WITH SURFACE BASED LI
AROUND -5. SB CAPE AROUND 1500 J/KG. EFFECTIVE SHEAR STRONGER ACROSS
THE NORTHERN MIDLANDS...POTENTIAL FOR EMBEDDED SUPERCELL
STRUCTURE...ALTHOUGH BOW ECHOES DAMAGING WIND MAIN THREAT. MOISTURE
SPREADING NORTH ON STRONG 40 KT LOW-LEVEL JET. WIDESPREAD GUSTY
WINDS ABOVE 30 MPH. CONVERGENCE STRONG ALONG FRONTAL BOUNDARY AND
CURRENT RADAR SHOWING QLCS SQUALL LINE NEAR FRONT WITH A FEW
DISCRETE CELLS OUT AHEAD. STRONG CONVECTION APPROACHING
CSRA...SEVERE THUNDERSTORM WATCH UNTIL 00Z. BASED ON CURRENT TRENDS
AND UPDATES FROM SPC...CONFIDENCE HIGH FOR WATCH FOR REST OF THE
REGION LATER THIS AFTERNOON AND EVENING. CATEGORICAL POPS ON TRACK
THIS EVENING FOR CONVECTION. FRONT PUSHING EAST OF THE MIDLANDS
03Z-05Z WITH DECREASING POPS BY MIDNIGHT. CLEARING LATE WITH
DIMINISHING WINDS SHIFTING TO NORTHWEST/NORTH AS COLD ADVECTION
DEVELOPS. TEMPERATURE FORECAST NEAR MOS CONSENSUS...WHICH IS COOLER
THAN NORMAL FOR THIS TIME OF YEAR...

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH AND BRING COOLER DRIER AIR IN BY
SATURDAY MORNING THROUGH SATURDAY AS HIGH PRESSURE BUILDS
EASTWARD. STAYED NEAR/JUST BELOW CONSENSUS FOR TEMPERATURES ON
SATURDAY AND NEAR CONSENSUS FOR SATURDAY NIGHT AS TEMPERATURES
COOL TO BELOW NORMAL READINGS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER TROUGH TO SHIFT EAST...WHILE ADDITIONAL UPPER ENERGY MOVES
ACROSS THE SE CONUS. STRONG HIGH PRESSURE CENTER TO BUILD INTO NEW
ENG...RIDGING DOWN INTO OUR REGION. GFS/ECMWF CONTINUE TO INDICATE
FRONT STALLING OFFSHORE WITH LOW PRESSURE DEVELOPING ALONG IT...AND
SLOWLY RIDING NE. MODELS INDICATE INCREASING ISENTROPIC LIFT AND
MOISTURE SPREADING BACK INTO OUR REGION FROM THE EAST. WITH WEDGE
CONDITIONS DEVELOPING HAVE INCREASED THE POPS SLIGHTLY FOR SUNDAY
NIGHT INTO MONDAY WITH HIGHEST POPS AT CHANCE FOR NOW. EXPECT
RAINFALL AMOUNTS TO BE ON THE LOW SIDE. MODEL ENSEMBLES SHOWING
QUITE A SPREAD ON TEMPERATURES AND PRECIPITATION...SO CONFIDENCE
NOT HIGH ENOUGH AT THIS TIME TO RAISE POPS. IT APPEARS WEDGE
WILL SLOWLY WEAKEN TUE/TUE NT...AS SURFACE LOW AND UPPER TROUGH
DEPART TO THE NE...AND A FRONT APPROACHES FROM THE WEST WEDNESDAY
INTO WEDNESDAY NIGHT. BOTH GFS/ECMWF INDICATE THE FRONT TO AFFECT
US WED/WED NT...HOWEVER AT THIS TIME APPEARS THE GFS IS THE FASTER
OF THE TWO MODELS. BY THURSDAY AND FRIDAY...HIGH PRESSURE WILL ONCE
AGAIN BUILD IN FROM THE WEST. TEMPERATURES THROUGH THE PERIOD WILL
GENERALLY BE BELOW NORMAL THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SOUTHEAST WINDS WILL CONTINUE TO PUMP LOW LEVEL MOISTURE INTO THE
AREA.  WIDESPREAD MVFR CEILINGS THIS MORNING BECOMING VFR AS
MIXING STRENGTHENS. SOUTH- SOUTHWEST WINDS 15 KNOTS WITH GUSTS
AROUND 25 KNOTS ARE EXPECTED AS A COLD FRONT MOVES TOWARD THE
REGION FROM THE WEST. THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT
SHOULD REACH THE AREA AFTER 20Z WITH BRIEF IFR CONDITIONS FORECAST
AT TIMES UNTIL FRONTAL PASSAGE AFTER 03Z-04Z. VFR DEVELOPING AS
FRONT PUSHES EAST AND WINDS SHIFT TO NORTHWEST.

EXTENDED AVIATION OUTLOOK...SOME CIG/VSBY RESTRICTIONS POSSIBLE
SUNDAY NIGHT INTO MONDAY AS A STALLED FRONT OFF THE ATLANTIC COAST
MAY SPREAD CLOUDS AND SOME PRECIPITATION BACK INTO THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&

77
Hazardous weather outlook, Apr 19, 2:05 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
205 PM EDT FRI APR 19 2013

GAZ040-063>065-077-SCZ018-025>028-030-031-035>038-041-201815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
205 PM EDT FRI APR 19 2013

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 129 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

SCZ015-016-020>022-029-201815-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEE-
205 PM EDT FRI APR 19 2013

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 130 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

A COLD FRONT WITH SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE
PRODUCING DAMAGING WINDS...HAIL AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Apr 19, 3:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     4 WNW LEXINGTON         34.00N 81.29W
04/19/2013                   LEXINGTON          SC   DEPT OF HIGHWAY

            TREES IN ROADWAY ON OLD CHEROKEE AND WISE
            FERRY.

&&

IRIS SYSTEM
Local storm report, Apr 19, 3:54 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT FRI APR 19 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     4 SE GILBERT            33.88N 81.35W
04/19/2013                   LEXINGTON          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN AT THE
            INTERSECTION OF CROUT PLACE AND OLD
            CHARLESTON RD.

&&

IRIS SYSTEM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 1:20 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more17 hr
Apr 19, 2:47 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Fairfield, Lexington, McCormick and 2 more43 min
Apr 19, 2:51 PM EDTSevere Thunderstorm WarningCAEMcCormick24 min
Apr 19, 3:22 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Apr 19, 4:05 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Fairfield, Lexington, McCormick and 3 more40 min
Apr 19, 4:31 PM EDTSevere Thunderstorm WarningCAEChesterfield14 min
Apr 19, 4:46 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee, Richland, Sumter44 min
Apr 19, 4:50 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster55 min
Apr 19, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Lexington, Orangeburg, Richland48 min
Apr 19, 5:36 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lee, Orangeburg and 2 more39 min
Apr 19, 6:15 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg, Sumter45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.